Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 152, NWS Charleston, WV

August 20, 2025Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 20, 2025, 5:19 PM EDT for Pocahontas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2025, 5:19 PM EDT (21:19 UTC)
Expired
Aug 20, 2025, 7:38 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS51 KRLX 202119
FFWRLX
WVC075-210030-
/O.NEW.KRLX.FF.W.0152.250820T2119Z-250821T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
519 PM EDT Wed Aug 20 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Pocahontas County in northeastern West Virginia...

* Until 830 PM EDT.

* At 519 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marlinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3828 8012 3827 8003 3816 8004 3817 8012

FLASH FLOOD...RADAR INDICATED

$$

TRM
1 follow-up statement
977 
WGUS71 KRLX 202338
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
738 PM EDT Wed Aug 20 2025

WVC075-202348-
/O.CAN.KRLX.FF.W.0152.000000T0000Z-250821T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
738 PM EDT Wed Aug 20 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN POCAHONTAS 
COUNTY...

The heavy rain has ended. There were no reports of flooding, and any 
high water that did arise was likely receding. Flooding is no longer 
expected to pose a threat. Please heed any road closures.

&&

LAT...LON 3828 8012 3827 8003 3816 8004 3817 8012

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:34 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 1:34 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
134 PM EDT Wed Aug 20 2025

.SYNOPSIS...
A cold front will bring showers and storms to the area today.
Isolated storms Thursday and Friday. A cold front brings
more storms this weekend. Much cooler next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 130 PM Wednesday...

Frontal boundary across SE Ohio will slowly sag south into the
central part of the CWA today, eventually stalling out along the
mountains by Thursday. Showers and storms will ramp back up again
this afternoon/evening, courtesy of peak heating and frontal
boundary. Storms will contain brief heavy downpours, and a localized
minor flooding issue could occur in low lying/poor drainage areas,
but overall, no significant flooding is anticipated owing to the
antecedent dry conditions. Areas of fog, possibly dense, are
expected overnight. Additional showers and storms are anticipated on
Thursday from lingering frontal boundary and moisture, and
passing shortwaves, mainly south and east of the Ohio River.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM Wednesday...

Isolated showers and storms are possible on Friday across the
mountains during peak heating, with additional  possible on Saturday
with the approach of a trough as low pressure moves east across
Canada. It is this system that will usher in cooler weather for the
long term period. Any storms that are able to develop during this
period are not anticipated to be severe.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM Wednesday...

Showery conditions continue on Sunday with influence of upper trough
over the region. Cooler weather moves in for next week as a
shortwave digs south towards the region, carving out a deeper trough
across the area. Occasional light showers are possible, but overall
drier conditions are progged to take hold early next week. Morning
low temperatures to start next week will dip into the 40s to 50s
area wide.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM Wednesday...

Scattered showers and storms will develop this afternoon and
evening, particularly from 18Z-01Z, with brief IFR restrictions
possible in vicinity of storms. Otherwise, widespread MVFR ceilings
continue to linger across much of the area, although some
improvement to VFR is expected, particularly across parts of SE
Ohio, NE KY and lower elevations of WV particularly after 20Z.

However, after 03Z, fog and/or stratus is expected to develop,
across the higher terrain first, then area wide after 06Z. Expect
widespread IFR conditions, and widespread to areas of LIFR/VLIFR
after 06Z Thursday lingering through 12-13Z Thursday when gradual
improvement to VFR will be noted. Surface winds will be light during
the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: The exact timing and coverage of
thunderstorms today may vary. Timing of and restrictions
associated with fog/stratus tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    M    L

AFTER 18Z THURSDAY...
IFR possible in river valley fog most mornings the rest of the
work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL
NEAR TERM...SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...SL

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.